What Is The Interaction Of Antibiotics For UTI And Birth Control Pills?
Hello. One day ago I was treated because I had a urinary tract infection. Doctors prescribe antibiotics at a dose of 1/2 tablet 2x a day. I don’t know what type of antibiotic the doctor gave me because it was packed in a jar. At this time also I am using birth control pills KB. Is it true that antibiotics can reduce the effectiveness of birth control pills? How likely is the risk of pregnancy? Explanation please. Thank you
Good evening, thanks for the question
According to research the type of antibiotic that has clearly caused the effectiveness of hormonal contraception is reduced is rifampicin (an antibiotic for TB disease). That is because rifampicin can induce enzymes in the liver where it metabolizes hormones in contraception, so that the levels in the blood decreases resulting in contraceptive effectiveness will also be reduced.
Other types of antibiotics reportedly do not show any consistent effect of the contraceptive hormone concentration in the blood. In fact, according to other studies, several types of antibiotics, one of which is quite often used to treat UTIs will not affect the concentration of hormonal contraception that is being used, so the possibility of causing pregnancy is very small.
But you should do complete protection by using condoms when in contact while on antibiotic therapy to further reduce the risk of pregnancy.
Other types of drugs that are known to cause a decrease in the effectiveness of hormonal contraception are anti-retroviral (treatment for HIV), antifungal drugs (griseofulvin), anti-seizure (phenytoin). If you have to take the drug, you should replace the method of contraception by using an intrauterine device (IUD).
If you are in doubt, you should do further consultation with your treating doctor.
That's all, hope you can help